Kentucky, 2017

Tornado and Flood in Kentucky, February 7, 2017

February 7, 2017 · NWS PAH · 4 events in 2 counties and zones

During the evening, a severe thunderstorm acquired supercell characteristics for an hour or so as it moved southeast across the Lake Barkley area of Trigg County. The storm intensified along a cold front as it pressed southeast across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the evening, a severe thunderstorm acquired supercell characteristics for an hour or so as it moved southeast across the Lake Barkley area of Trigg County. The storm intensified along a cold front as it pressed southeast across western Kentucky. The atmosphere became sufficiently unstable for the storm to become severe during a short timeframe around sunset. The isolated severe storm was preceded by a round of storms during the morning hours, which produced locally heavy rain. The morning storms were generated by a strong south wind flow of warm and moist air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 5:35 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 7, 5:35 AM CST, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
535 AM CST Tue Feb 7 2017

.UPDATE...
Issued at 535 AM CST Tue Feb 7 2017

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 216 AM CST Tue Feb 7 2017

Above average confidence in the short term due to better model
agreement despite multiple chances for precipitation.

At the time of this writing, a NW-SE oriented warm front associated
with a system over the plains had just lifted to the north and east
of our CWA. Short wave energy moving northeast out of the plains
will tap into an axis of moist unstable air in place over the area
and produce showers and thunderstorms that will spread northeastward
through the morning hours. Given the amount of instability, wind
fields, mid level lapse rates, etc etc a few storms could become
severe with large hail being the primary hazard. Damaging wind gusts
as well as a weak tornado or two are not out of the question either.

As the morning wears on, the aforementioned system will push/pull a
cold front toward the region that is forecast to reach the western
sections of our CWA around midday and clear the southeast sections
around 9 PM. The airmass ahead of the front will remain unstable and
volatile mainly through the morning hours so the threat of severe
storms should wind down somewhere in the midday to early afternoon
hours. As we get into the 6 AM through midday time frame the primary
storm hazards should evolve from large hail to damaging winds as
well as the possibility of a weak tornado or two. Coverage of
showers and storms will gradually diminish from the west during the
afternoon and evening hours with the passage of the front.

Wednesday afternoon and evening our CWA may be affected by two
weather systems/scenarios. A short wave moving through the broad
cyclonic flow aloft may produce light precipitation across our far
northern counties, while light overrunning precipitation may develop
over the southeast sections due to the aforementioned frontal
boundary becoming quasi-stationary just south and east of our area.
Models are showing precipitation from these two systems merging/
coming together over the eastern sections of the CWA.

High pressure will then begin to overspread the region bringing in
cooler and drier air that will prevail through the end of the
period.

Temperatures through Wednesday will be well above normal, then drop
back to near normal or slightly below normal through the rest of the
period.

.LONG TERM...(Friday through Monday)
Issued at 216 AM CST Tue Feb 7 2017

Medium confidence in the extended.

Surface high pressure will be in control of the weather Friday.
It will be centered over eastern KY Friday morning and move off the
east coast by Saturday morning. Circulation around the high will
place a southerly flow over our area. This will result in much above
normal temperatures. As a matter of fact we will stay much above
normal through the extended portion of the forecast. Most areas will
even stay above freezing through the extended. We will have a cold
front move through Sunday. Warm air advection showers may develop
ahead of the approaching cold front on Saturday and Saturday night
but would expect them to be light with little impact if any. There
are some signs of weak instability Saturday night but will hold off
on thunder mention at this point. It looks to be dry again by Monday
morning with high pressure once again building into the region.

&&

.AVIATION...
Issued at 535 AM CST Tue Feb 7 2017

MVFR cigs early in the period, even in rain showers. Some
possibly strong thunderstorm activity will be around this morning,
especially south and east of the Ohio River. Strong southerly low
level winds aloft will result in some surface gusts to 25 knots
through most of the day. This morning cigs/vsbys should continue
to improve from the west as well as the ending of SHRA/TSRA. By
nightfall gusty winds are expected to veer to the west and subside
to AOB 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM/AVIATION...JP
LONG TERM...KH
Hazardous weather outlook, Feb 7, 3:09 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CST TUE FEB 7 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 AM CST TUE FEB 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS, SOUTHWEST INDIANA, WESTERN KENTUCKY, AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A FEW STORMS
COULD BECOME SEVERE MAINLY THIS MORNING WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY HAZARDS...HOWEVER A WEAK TORNADO
OR TWO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED EARLY THIS MORNING FOR MOST OF
SOUTHEAST MISSOURI.

JP

In the hours before

Special weather statement, Feb 7, 2:41 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
241 AM CST TUE FEB 7 2017

MOZ100-107>109-070930-
Butler MO-Carter MO-Wayne MO-Ripley MO-
241 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...NORTHERN
RIPLEY...SOUTH CENTRAL WAYNE AND NORTHWESTERN BUTLER COUNTIES UNTIL
330 AM CST...

At 240 AM CST, Doppler radar was tracking a strong thunderstorm near
Handy, or 11 miles northwest of Doniphan, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsinore, Williamsville, Budapest, Hendrickson, Hunter, Milltown,
Brush Arbor and Grandin.

A severe thunderstorm watch remains in effect until 500 AM CST for
southeastern Missouri.

LAT...LON 3682 9107 3705 9047 3683 9035 3664 9102
TIME...MOT...LOC 0840Z 245DEG 41KT 3674 9097

DRS
Special weather statement, Feb 7, 2:43 AM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
243 AM CST TUE FEB 7 2017

KYZ006-008-009-070930-
Marshall KY-Calloway KY-Graves KY-
243 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALLOWAY...SOUTHEASTERN
MARSHALL AND SOUTHEASTERN GRAVES COUNTIES UNTIL 330 AM CST...

At 243 AM CST, Doppler radar was tracking a strong thunderstorm near
Sedalia, or 10 miles west of Murray, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murray, Lynnville, Hardin, Kirksey and Harris Grove.

LAT...LON 3657 8867 3691 8825 3667 8810 3650 8862
      3650 8865
TIME...MOT...LOC 0843Z 232DEG 26KT 3663 8850

DRS
Local storm report, Feb 7, 3:15 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             GRANDIN                 36.83N 90.82W
02/07/2017  E0.25 INCH       CARTER             MO   TRAINED SPOTTER

            PEA SIZED HAIL COVERING PORCH OF HOUSE IN GRANDIN. LOOKS
            LIKE IT SNOWED.

&&

SP
Local storm report, Feb 7, 3:20 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     HAIL             2 N HOPKINSVILLE        36.88N 87.49W
02/07/2017  E0.25 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

JIMP
Special weather statement, Feb 7, 3:44 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
344 AM CST TUE FEB 7 2017

MOZ086-087-110-111-071015-
Stoddard MO-Bollinger MO-Cape Girardeau MO-Scott MO-
344 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOLLINGER...
NORTHWESTERN SCOTT...SOUTHWESTERN CAPE GIRARDEAU AND NORTHEASTERN
STODDARD COUNTIES UNTIL 415 AM CST...

At 344 AM CST, Doppler radar was tracking a strong thunderstorm near
Advance, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chaffee, Advance, Oran, Delta, Whitewater, Zalma and Allenville.

A severe thunderstorm watch remains in effect until 500 AM CST for
southeastern Missouri.

LAT...LON 3702 9004 3715 9008 3728 8970 3707 8960
TIME...MOT...LOC 0944Z 250DEG 39KT 3708 9002

DRS
Special weather statement, Feb 7, 7:17 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
717 AM CST TUE FEB 7 2017

KYZ012-017-021-022-071400-
Muhlenberg KY-Todd KY-Christian KY-Trigg KY-
717 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR TRIGG...CHRISTIAN...TODD
AND MUHLENBERG...

At 715 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Canton, or 12 miles northwest of Dover, moving
northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Hopkinsville, Oak Grove, Central City, Greenville, Cadiz, Elkton,
Fort Campbell North, Guthrie, Pembroke, Crofton, Powderly, Graham,
Dunmor, Weir, Drakesboro, Trenton, South Carrollton, Lafayette,
Linton and Allensville.

LAT...LON 3706 8705 3665 8707 3665 8776 3670 8806
      3713 8749 3713 8737 3716 8736 3716 8734
      3719 8731 3720 8733 3723 8736 3740 8713
      3735 8712 3734 8714 3731 8712 3734 8703
      3708 8691
TIME...MOT...LOC 1315Z 240DEG 49KT 3664 8795

KH

The radar

The Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood, 1 tornado. Local standard time, as filed.

Flood, Graves

When
February 7, 8:12 AM CST to 10:00 AM CST
Where
Graves County, 3.07 mi NW of Water Vly to 1.39 mi SW of Holifield
Cause
Heavy Rain
Reported by
Public
Coordinates
36.598, -88.843

A creek was overflowing into a yard. There was water in a nearby basement.

Hail, Trigg

When
February 7, 7:25 PM CST to 7:30 PM CST
Where
Trigg County, 1 mi SSE of Rockcastle to 3 mi W of Cadiz
Measured
1.75 in hail
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.887, -87.963

Quarter to golf-ball size hail accompanied a tornadic supercell west and northwest of Cadiz in the Lake Barkley area. Golf-ball size hail was reported and photographed near Lake Barkley off of Highway 274, close to the location of a weak tornado. The hailstorm was associated with a storm that acquired supercell characteristics for an hour or so. The storm moved southeast across the Cadiz area.

Hail, Trigg

When
February 7, 7:30 PM CST to 7:40 PM CST
Where
Trigg County, 3 mi N of Cadiz to 5 mi SW of Cadiz
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.913, -87.820

Quarter-size hail accompanied a supercell thunderstorm across the Cadiz area. Quarter-size hail was reported by Kentucky State Police in downtown Cadiz. Quarter-size hail was also reported several miles southwest of Cadiz.

Tornado, Trigg

When
February 7, 7:40 PM CST to 7:45 PM CST
Where
Trigg County, 0.96 mi WNW of Trigg Furnace to 0.89 mi ESE of Trigg Furnace
Rating
EF0
Path length
1.84 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.884, -87.936

This weak tornado touched down along Highway 274 and lifted four miles northwest of Cadiz. The tornado occurred in a hilly scenic area adjacent to Lake Barkley. At least a dozen trees were uprooted or broken. Some of the trees landed on Highway 274. One power line was partially downed by a fallen tree. Several pieces of metal roofing from a barn were lofted into nearby woods. Peak winds were estimated near 80 mph. The tornado was witnessed by a trained spotter.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679545, 674572, 674576, 674577.